Minnesota, 2024Hail and Damaging Winds in Minnesota, June 12, 2024
June 12, 2024 · NWS MPX · 29 events in 16 counties and zones
A cold front associated with low pressure proceeded through MN on June 12th. Early morning warm advection helped to spawn storms in the morning and midday hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with low pressure proceeded through MN on June 12th. Early morning warm advection helped to spawn storms in the morning and midday hours. Instability increased across western MN during the afternoon to values between 2000 to 3000 J/kg, with shear between 40-50 kts. Scattered thunderstorms began to develop across western MN and move east. Across central MN, storms mainly produced damaging wind gusts, large hail, and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 5:24 AM CST, 3 minutes earlier. Its key messages:
- Warm and muggy today with strong to severe thunderstorms expected. Large hail, damaging winds and a few tornadoes are possible.
- Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will persist through early next week.
Area forecast discussion, Jun 12, 5:24 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
624 AM CDT Wed Jun 12 2024
.KEY MESSAGES...
- Warm and muggy today with strong to severe thunderstorms
expected. Large hail, damaging winds and a few tornadoes are
possible.
- Seasonable temperatures and dry weather are expected to end
the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will
persist through early next week.
&&
.DISCUSSION...
Issued at 235 AM CDT Wed Jun 12 2024
Surface analysis early this morning shows a departed cold front
over central WI snaking SW over southern IA, high pressure
briefly sitting behind the front over northwest IA and southeast
SD, and a second cold front emanating from a low pressure
center over southern Saskatchewan province and extending SW over
MT/IA. It is this second cold front that will be the focus for
anticipated convection across portions of the WFO MPX coverage
area today and tonight. Aloft, a rather lengthy zonal pattern,
and a fast one at that, is present from the Bacon all the way to
the Great Lakes over the northern tier states. While there are
some minor buckles in the flow from H85 all the way up to H5,
the prevailing west-to-east flow will aid in producing speed
shear across a broad area of the Upper Midwest. To be specific,
H5 flow is nearly 60kt over MN, while low level flow is
generally from the S and SSW, aiding in advecting higher
moisture content into the region
As the front approaches from the west, lapse rates will become
much steeper, ranging 7-8 C/km per model soundings. In
addition, a highly unstable airmass will also be present in
advance of the front with MLCAPE values likely around 2000 J/kg,
potentially as high as 3000 J/kg. Model soundings, particularly
for this afternoon, show strong winds veering with height,
which is a good indicator of supercell potential. These factors
with the steep lapse rates indicate a strong potential for large
hail.
So, with multiple severe weather indices showing the strong
potential for severe weather, the questions now are: when and
where. And this is where different CAMs have different ideas
for such. The main consensus this morning looks to be a pre-dawn
cluster of storms over southeastern ND that will move into
west-central MN around 12z then continue spreading SE over
southern MN through midday. Models had previously shown a second
round of convection not too far behind the initial, but that
idea looks to have less support at this time. Once the morning
Cc pushes through, residual cloud cover with plenty of
convective energy having been used, there may not be enough time
for recovery to occur later in the day in southern MN due to
sufficient mid-to-late day capping. However, northern MN looks
to have less such capping and is also in closer proximity to the
low pressure center. Thus, with the better prolonged period of
convection expected, the addition of an Enhanced Risk over
northern MN makes sense, as is the greater possibility of any
tornadic storms. As the storms develop, the hazard mode will
transition from one of hail to one of wind gusts, especially the
more they can propagate east and maintain themselves. Of
course, there are outliers to this which diminish the incoming
cluster and instead focus on a cluster near-north of I-94 in MN
which drives SE mid to- late afternoon. This complication in
timing/location is the main reason of holding back the severe
risk to a Slight while points north have been upgraded to
Enhanced.
The cold front will sweep across MN/WI tonight through sunrise
Thursday, followed by a broad area of high pressure from
southwest Canada spreading ESE into the Upper Midwest. This
will promote cooler, drier and clearing conditions for Thursday-
Friday.
The focus then turns to the weekend as a conglomerate areas of
small low pressure centers over WY/CO undergoes cyclogenesis
into a primary low over the Northern Plains. Impressive moisture
advection is again expected across the Upper Midwest in advance
of this next system, such that PWATs exceed 1.50", possibly
near 1.75". The slow progress of the frontal system across the
area along with only modest instability will make for plenty of
rainfall across the region Saturday into Saturday night. QPF for
much of the WFO MPX coverage area will exceed 1", with south-
central MN possibly looking at over 2". The warm front of this
system is expected to snap northeast, placing central-southern
MN and western WI within its warm sector. Thus, another
warm/humid day is expected on Sunday but with lower
precipitation chances. The weak frontal boundary is expected to
stall out over the Northern Plains and Upper Midwest while
several weak shortwaves drift across the region, keeping chances
for rain in the forecast through early next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 610 AM CDT Wed Jun 12 2024
Short-term models appear to hone in on two distinct rounds of
CB/TS: one in the roughly 14z-18z timeframe, which is of higher
confidence, and a second in the roughly 00z-06z timeframe, which
is of lesser confidence. Still, these two periods look to have
the best chances of convection reaching and impacting all
terminals. Have currently advertised MVFR conditions but IFR
certainly cannot be ruled out, particularly for visibility.
Otherwise, a mixture of mid- and upper-level decks can be
expected throughout this duration with occasional ceilings.
Winds will be mainly southerly, varying a bit to the west and
east at times, with peak speeds near 15G20kts.
KMSP...Best timing for the initial swath of convection looks to
be 14z-18z. Likely will not last that entire 4hr window but
wanted to advertise some wiggle room in there in case the precip
lasts a bit longer given the 14z arrival time. Next batch looks
to come around 00z, or potentially as late as 03z. That next
batch, while of lower confidence, will have the better chance of
severe thunderstorms.
/OUTLOOK FOR KMSP/
FRI...VFR. Wind VRBL at 5 kts.
SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts.
SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jun 12, 5:11 AM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
611 AM CDT Wed Jun 12 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
611 AM CDT Wed Jun 12 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Thunderstorms will move across the area this morning into the
early afternoon. Some storms may be severe, with large hail and
damaging winds possible.
Another round of thunderstorms is possible across parts of the
area this afternoon into tonight. If storms do occur, they would
likely be severe with large hail, damaging wind, and tornadoes
possible. Exact timing and location of storms is still uncertain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Flooding along area rivers will hold steady or steadily fall over
the next few days. Rain from upcoming events could prolong
crests.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed at times through tonight.
Hail, Lac Qui Parle
- When
- June 12, 5:27 AM CST
- Where
- Lac Qui Parle County, 0.85 mi SE of Madison
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.010, -96.190
The hail measurement was provided by a broadcast meteorologist. Time estimated via radar.
Hail, Chippewa
- When
- June 12, 5:46 AM CST
- Where
- Chippewa County, 2.93 mi NNW of Watson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.060, -95.840
The spotter also reported wind gusts up to 45 mph.
Hail, Kandiyohi
- When
- June 12, 8:45 AM CST
- Where
- Kandiyohi County, 0.85 mi SE of Blomkest
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.940, -95.020
The hail was reported at Concorde Bank.
Thunderstorm Wind, Faribault
- When
- June 12, 11:46 AM CST
- Where
- Faribault County, 1.51 mi E of Walters
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.604, -93.650
Several trees were knocked down or broken.
Thunderstorm Wind, Freeborn
- When
- June 12, 11:48 AM CST
- Where
- Freeborn County, 5.2 mi WSW of Conger
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.594, -93.628
The deck of a house was damaged. A grill was blown off the deck. A shed was also damaged. A home weather station measured 79 mph. A lean-to was also torn off a horse barn at the neighboring farm.
Thunderstorm Wind, Freeborn
- When
- June 12, 12:00 PM CST to 12:05 PM CST
- Where
- Freeborn County, 0.85 mi SE of Twin Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.560, -93.420
There was a photo of a downed tree in Twin Lakes. Time estimated via radar.
Hail, Todd
- When
- June 12, 4:30 PM CST
- Where
- Todd County, 3.94 mi WSW of Clarissa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.100, -95.020
Hail, Todd
- When
- June 12, 4:30 PM CST
- Where
- Todd County, 4.17 mi N of Clotho
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.080, -95.040
Hail, Douglas
- When
- June 12, 5:00 PM CST
- Where
- Douglas County, 1.2 mi NW of (Axn)chndlr Fld Alxn
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.881, -95.419
Hail, Douglas
- When
- June 12, 5:04 PM CST
- Where
- Douglas County, 0.48 mi W of Alexandria
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -95.390
Hail, Douglas
- When
- June 12, 5:07 PM CST
- Where
- Douglas County, 2.5 mi WSW of Nelson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.870, -95.320
Thunderstorm Wind, Todd
- When
- June 12, 5:45 PM CST
- Where
- Todd County, 0.48 mi E of Burtrum
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWSS
- Coordinates
- 45.870, -94.690
Multiple trees were down within town.
Thunderstorm Wind, Morrison
- When
- June 12, 5:52 PM CST
- Where
- Morrison County, 4.3 mi N of Upsala
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.861, -94.596
Several trees were toppled onto power lines.
Thunderstorm Wind, Morrison
- When
- June 12, 5:54 PM CST
- Where
- Morrison County, 2.42 mi NNW of Upsala
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.833, -94.599
A tree was downed along the road.
Thunderstorm Wind, Stearns
- When
- June 12, 6:02 PM CST to 6:03 PM CST
- Where
- Stearns County, 1.61 mi NNE of St Anthony to 2.22 mi NE of St Anthony
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.702, -94.609
Two to three dozen trees, some of which were 50 feet tall, were broken or uprooted. They were scattered across an area north and northeast of St. Anthony.
Thunderstorm Wind, Stearns
- When
- June 12, 6:18 PM CST
- Where
- Stearns County, 3.59 mi SSW of St Stephen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -94.290
Many trees were down. A machine shed was blown across the road and destroyed. Time estimated via radar.
Thunderstorm Wind, Stearns
- When
- June 12, 6:25 PM CST
- Where
- Stearns County, 2.38 mi SW of Sartell
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 45.600, -94.240
Thunderstorm Wind, Stearns
- When
- June 12, 6:30 PM CST
- Where
- Stearns County, 0.48 mi W of Sartell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.620, -94.210
Large branches were down in Sartell.
Thunderstorm Wind, Benton
- When
- June 12, 6:35 PM CST
- Where
- Benton County, 0.84 mi SE of Sauk Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.590, -94.160
Large tree limbs were broken.
Thunderstorm Wind, Benton
- When
- June 12, 6:40 PM CST
- Where
- Benton County, 0.48 mi E of Ronneby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.680, -93.870
Hail, Benton
- When
- June 12, 7:30 PM CST
- Where
- Benton County, 4.15 mi S of Popple Creek
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 45.610, -94.030
A photo showed penny sized hail near the intersection of 30th St NE and Hwy 23.
Hail, Sherburne
- When
- June 12, 8:05 PM CST
- Where
- Sherburne County, 0.84 mi SW of Zimmerman
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.440, -93.590
Hail, Anoka
- When
- June 12, 8:20 PM CST
- Where
- Anoka County, 1.41 mi W of St Francis
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.399, -93.399
Hail, Anoka
- When
- June 12, 8:49 PM CST
- Where
- Anoka County, 0.69 mi N of Andover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.240, -93.300
Hail, Sherburne
- When
- June 12, 9:14 PM CST
- Where
- Sherburne County, 1.46 mi E of Big Lake
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.330, -93.740
Hail, Hennepin
- When
- June 12, 9:50 PM CST
- Where
- Hennepin County, 2.93 mi W of Hopkins
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -93.460
Hail, Washington
- When
- June 12, 10:00 PM CST
- Where
- Washington County, 2.08 mi ENE of St Paul Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.860, -92.950
Hail, Renville
- When
- June 12, 10:17 PM CST
- Where
- Renville County, 2.81 mi S of Olivia Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.730, -95.010
Thunderstorm Wind, Carver
- When
- June 12, 10:59 PM CST
- Where
- Carver County, 1.2 mi NW of Mayer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.890, -93.890
A three to four foot diameter tree was uprooted with numerous large branches snapped.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 12 to 13, 2024$2.1 million · EF2 · 94 events
- Wildfire in Arizona, June 12 to 15, 2024$3.0 million · 1 event
- Damaging Winds in Iowa, June 12, 2024$171,000 · 65 kt wind · 10 events
- Damaging Winds in Wisconsin, June 12, 2024$91,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Iowa, June 12, 2024$40,000 · 3.5 in hail · 9 events
- Tornado in Florida, June 12, 2024EF1 · 1 event
- Flooding in Florida, June 12, 2024$30,000 · 2 events
- Flash Flooding in Texas, June 12, 2024$25,000 · 4 events
- Hail and Damaging Wind in South Dakota, June 12, 20242 injured · 1 in hail · 3 events
- Hail and Damaging Winds in Minnesota, June 12, 20242 in hail · 11 events
- Hail and Damaging Wind in South Dakota, June 12, 20241.75 in hail · 10 events
- Rip Current in South Carolina, June 12, 20241 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199180, 1199181, 1199182, 1208139, 1208140, 1199395, 1199183, 1199184, 1199185, 1199187, 1199186, 1199397, 1208143, 1208145, 1199398, 1199400, 1199401, 1199402, 1199403, 1199404, 1199188, 1199190, 1199198, 1199199, 1199200, 1199201, 1199202, 1199203, 1199405.